Montana, 2012

High Wind in Montana, July 4, 2012

July 4, 2012 · NWS TFX · 1 event in 1 county or zone

Strong winds developed over Logan Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong winds developed over Logan Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 4:35 AM MST, 25 minutes earlier.

Area forecast discussion, Jul 4, 4:35 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT WED JUL 4 2012

UPDATED AVIATION

.DISCUSSION...
TODAY THROUGH FRIDAY...AN UPPER LOW OVER WESTERN SASKATCHEWAN
EARLY THIS MORNING WILL CONTINUE MOVING EAST THROUGH CANADA. THIS
WILL ALLOW THE LARGE UPPER HIGH CENTERED OVER THE CENTRAL U.S. TO
EXERT MORE OF AN INFLUENCE OVER MONTANA AND INTO SOUTHWEST CANADA.
THIS WILL RESULT IN A WARMING TREND THURSDAY AND FRIDAY. THE
AIR MASS WILL BE VERY DRY TODAY AND EXPECT GENERALLY CLEAR SKIES.
FOR THURSDAY EXPECT SOME INSTABILITY OVER SOUTHWEST MONTANA WITH
THE POSSIBILITY OF A WEAK WEATHER DISTURBANCE ALOFT. WILL CONTINUE
THE MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS IN THAT AREA.
HOWEVER FARTHER NORTH THE AIR MASS SHOULD REMAIN STABLE SO DROPPED
ANY MENTION OF PRECIPITATION. LOOKING AHEAD TO FRIDAY THE AIR MASS
IS EXPECTED TO BE UNSTABLE OVER THE ENTIRE FORECAST AREA. THERE IS
SOME INDICATION FROM THE MODELS THAT THERE COULD BE MORE MOISTURE
OVER THE EASTERN ZONES RELATIVE TO THOSE IN THE WEST SO LOWERED
THE CHANCES OF PRECIPITATION OVER THE ROCKY MOUNTAIN FRONT SOME.
SPEAKING OF THE ROCKY MOUNTAIN FRONT WILL CONTINUE THE HIGH WIND
WARNING IN THAT AREA THROUGH 6 AM. WINDS AT LOGAN PASS EARLY THIS
MORNING WERE STILL EXCEEDING HIGH WIND CRITERIA. WINDS ARE
EXPECTED TO DROP BELOW CRITERIA SHORTLY AFTER SUNRISE. BLANK

FRIDAY NIGHT THROUGH THURSDAY...AN UPPER-LEVEL RIDGE WILL BUILD OVER
THE FORECAST AREA AND DOMINATE THE WEATHER PATTERN FOR THE REMAINDER
OF THE FORECAST PERIOD. AS THE RIDGE BUILDS...INCREASING MOISTURE
ASSOCIATED WITH MONSOONAL FLOW WILL SPREAD INTO THE AREA. THIS WILL
PRIMARILY AFFECT SOUTHWEST MONTANA WHERE BEST MOISTURE AND
INSTABILITY WILL EXIST...HOWEVER THERE WILL ALSO BE CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO CENTRAL AND NORTH-CENTRAL MONTANA AS
WEAK EMBEDDED SHORTWAVES INCREASE THE POTENTIAL FOR THUNDERSTORM
ACTIVITY. CONFIDENCE IS LOW REGARDING THE TIMING OF EACH
SHORTWAVE...THUS HAVE KEPT SLIGHT CHANCE TO CHANCE POPS EVERY DAY
THROUGHOUT THE FORECAST PERIOD. MOUNTAINOUS AREAS CAN EXPECT THE
MOST CONVECTIVE ACTIVITY THOUGH SOME STORMS WILL STILL DEVELOP OVER
THE PLAINS AND VALLEYS. SURFACE WINDS WILL HAVE AN EASTERLY
COMPONENT AND GENERALLY BE LIGHT THROUGHOUT THE PERIOD. AFTERNOON
HIGH TEMPERATURES WILL RANGE FROM THE UPPER 80S TO LOW 90S WHICH IS
AROUND 10 TO 15 DEGREES ABOVE SEASONAL AVERAGES. MLV

&&

.AVIATION...
UPDATED 1200Z.
GUSTY SOUTHWESTERLY WINDS WILL CONTINUE AT KCTB AND OTHER AREAS
ALONG THE ROCKY MOUNTAIN FRONT THOUGH WINDS WILL GRADUALLY SUBSIDE
THIS MORNING. VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS
WITH CALMER AND DRY CONDITIONS EXPECTED. MLV

&&

.FIRE WEATHER...
UPDATED 0945Z.
MINIMUM HUMIDITIES WILL BE BELOW 20 PERCENT OVER MOST THE LOWER
ELEVATIONS TODAY. HOWEVER WINDS IN EXCESS OF 15 MILES AN HOUR
SHOULD BE CONFINED TO THE AREA NORTH OF A LINE FROM LEWISTOWN TO
GREAT FALLS TO CONRAD. SINCE DO NOT SEE WIDESPREAD FIRE DANGERS
IN THE HIGH CATEGORY IN THIS AREA DO NOT PLAN ON ISSUING ANY FIRE
WEATHER HIGHLIGHTS BUT WILL HIGHLIGHT THE GUSTY WINDS AND LOW
RELATIVE HUMIDITIES IN THE NORTH IN THE FIRE WEATHER FORECAST.
BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  47  85  56 /   0   0   0  10
CTB  72  42  79  52 /   0   0   0  10
HLN  80  50  87  58 /   0   0  10  10
BZN  83  46  87  51 /   0   0  10  10
WEY  77  43  78  43 /   0   0  20  20
DLN  82  48  85  52 /   0   0  10  10
HVR  79  47  85  56 /   0   0   0  10
LWT  76  46  80  56 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MDT EARLY THIS MORNING NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 4, 2:50 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 AM MDT WED JUL 4 2012

MTZ009-048-051000-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
350 AM MDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 AM. THE STRONGEST
WINDS WILL AFFECT HIGHER ELEVATIONS OF GLACIER PARK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-051000-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
350 AM MDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
July 4, 5:00 AM MST to 5:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet

Very strong winds developed over Logan Pass for most of the day. Winds consistently gusted over 60KT with a max report of 75KT (86MPH).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397927.